Hail, Fairfield
- When
- June 30, 12:55 PM EST
- Where
- Fairfield County, 1.38 mi N of Danbury
- Measured
- 1 in hail
- Reported by
- Social Media
- Coordinates
- 41.400, -73.470
One inch hail reported.
A strong upper level disturbance triggered severe thunderstorms across Southern Connecticut.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OKX wrote it up.
A strong upper level disturbance triggered severe thunderstorms across Southern Connecticut.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before the first event at Jun 30, 12:47 PM EST, 8 minutes earlier.
Area Forecast Discussion
National Weather Service New York NY
147 PM EDT Sun Jun 30 2019
.SYNOPSIS...
A cold frontal passage occurs this afternoon. High pressure
builds towards the region Monday, and then establishes itself
over the Western Atlantic through mid to late week. A weak cold
front passes through the region Monday Night before eventually
dissipating. A cold front will approach and pass through the
region this weekend.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Forecast remains on track this afternoon.
Showers and thunderstorms moving across eastern long island
will move offshore within the next hour. Additional storms north
of the CWA will drop south into our region with the approach of
a vigorous closed low and associated surface cold front.
Expect an increase in cloud cover early this afternoon from NW
to SE. Numerous showers and scattered thunderstorms are
expected along the front across SE CT and E LI with best combo
of forcing, instability, and moisture convergence as it pushes
southeast. Strong to damaging wind gusts would be the main
threat, based on wind fields, strong forcing, mid-level dry air
and inverted-v soundings. Small hail also likely with any
stronger cells with cold pool aloft. Across Lower Hudson Valley,
NE NJ and NYC metro, strong shear may overwhelm weaker
updrafts, limiting convective potential, but even with any
heavier showers, gusty winds to 40 mph possible. Main timing for
convection appears to be between now and 4pm, lingering a bit
longer across extreme SE CT and twin Fork of LI.
Gusty NW flow expected this afternoon/evening in wake of cold
front with gusts 30-35 mph likely.
A mostly sunny skies for the next hour or two across much of
the region will continue promote strong heating, allowing temps
to quickly rise in the lower 80s to 85 city coast, and upper 70s
to around 80 interior. Temps in the afternoon could locally
drop into the 60s with any heavier shower or tstm activity with
cold pool aloft.
There is a moderate risk of rip currents today due to residual
southerly swells. The higher risk will be across eastern LI
beaches.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH TUESDAY/...
Closed low and associated trough, pivot se of the region tonight,
with cold front pushing well offshore. Any lingering showers across
far eastern portions of the region should come to and quickly this
evening, with clearing skies in subsidence and deep N/NW flow. Gusty
NW winds gradually subside overnight. Noticeably cooler and drier
Canadian airmass, with lows in the 50s and 60s.
Heights gradually rise on Monday, with weak high pressure building
towards the region. Deep mixing, moderating airmass, and a gradually
weakening offshore flow, should spell a mostly sunny, seasonably
warm day with low dewpoints. Highs generally lower 80s to 85,
warmest for city/coastal plain.
Return flow develops Monday Night as surface high pressure builds to
the south of the region, with continued moderation in temps and
humidity. Deep NW flow continues aloft, with northern stream
shortwave diving into northern New England MOnday NIght, with a
dissipating cold front moving towards the region. With limited
moisture, lack of instability and weak forcing, limited chance for
upstream rain showers to make the region.
Increasingly warm and humid day expected on Tuesday, with ridging to
the southeast of the region
There is a low risk of rip currents at Atlantic Ocean Beaches on
Monday.
&&
.LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/...
Region will be on the northern edge of southern ridging, with a
relatively active flow mid to late week. Models signaling
flattening of the ridge this weekend as Hudson's Bay low begins
to slide into Quebec and exert more influence on Great lakes and
Northeast.
Generally increasingly warm and humid conditions Wed through
Fri, with a low to moderate potential for heat indices to reach
95 degrees for NYC/NJ metro and surroundings Thursday thru
Saturday.
Potential for afternoon convection Thu and Fri. At this
point, the bulk of this convective activity and even possible
MCS's appear more likely to the south of the area, based on
ridge orientation, but will have to monitor. Better chance for
organized convection may come next weekend with approach of cold
front, but low predictability this far out.
&&
.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
Scattered showers and thunderstorms will continue to rotate sewd
across the region for the rest of the afternoon. The activity is
expected to remain north and east of the NYC airports at this
time, however, there is a low chance LGA could be impacted.
Outside of the rain, VFR can be expected through the TAF period.
Gusty NW flow of 20-30kt will continue into the early evening
before diminishing tonight. Light W flow on Mon likely allows
for sea breeze development.
.OUTLOOK FOR 18Z MONDAY THROUGH FRIDAY...
.Monday...VFR.
.Tuesday...Slight chance of showers and thunderstorms with MVFR
possible, mainly Tue night.
.Wednesday...VFR.
.Thursday...Afternoon and evening thunderstorms possible.
.Friday...Afternoon and evening thunderstorms possible.
&&
.MARINE...
SCA wind gusts of 25 to 30 kt expected across NY Harbor, W LI
Sound, South Shore bays and ocean waters west of Moriches Inlet
this afternoon, lingering on the ocean through late tonight.
Sub-SCA conditions are expected to return Monday as high
pressure builds towards the waters, and continue Tuesday through
Thursday in a weak but persistent SW pressure gradient.
&&
.HYDROLOGY...
No widespread hydrologic impacts are anticipated through next
week.
&&
.TIDES/COASTAL FLOODING...
Localized minor coastal flooding is possible with the afternoon
high tides Mon through Wed in the most vulnerable south shore
bays and W LI Sound locales with approach of new moon.
&&
.EQUIPMENT...
NYC NOAA Weather Radio Station KWO35 (162.55 MHz) remains off
the air.
&&
.OKX WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
NJ...None.
MARINE...Small Craft Advisory until 5 AM EDT Monday for ANZ353-355.
Small Craft Advisory until 11 PM EDT this evening for ANZ335-
338-345.
&&
SYNOPSIS...NV
NEAR TERM...BC/NV
SHORT TERM...NV
LONG TERM...NV
AVIATION...
MARINE...NV
HYDROLOGY...NV
TIDES/COASTAL FLOODING...
EQUIPMENT...Hazardous Weather Outlook National Weather Service New York NY 920 AM EDT Sun Jun 30 2019 CTZ005>012-NYZ078-079-177-011330- Northern Fairfield-Northern New Haven-Northern Middlesex- Northern New London-Southern Fairfield-Southern New Haven- Southern Middlesex-Southern New London-Northwestern Suffolk- Northeastern Suffolk-Northern Nassau- 920 AM EDT Sun Jun 30 2019 This Hazardous Weather Outlook is for southern Connecticut and southeast New York. .DAY ONE...Today and tonight. An isolated strong to severe thunderstorm is possible this afternoon with a cold frontal passage. The main threats will be strong to damaging wind gusts and small hail. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. NYZ080-081-179-011330- Southwestern Suffolk-Southeastern Suffolk-Southern Nassau- 920 AM EDT Sun Jun 30 2019 This Hazardous Weather Outlook is for southeast New York. .DAY ONE...Today and tonight. An isolated strong to severe thunderstorm is possible this afternoon with a cold frontal passage. The main threats will be strong to damaging wind gusts and small hail. There is a moderate risk of rip current development at the ocean beaches this afternoon. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. ANZ330-335-340-345-350-353-011330- Long Island Sound East of New Haven CT/Port Jefferson NY- Long Island Sound West of New Haven CT/Port Jefferson NY- Peconic and Gardiners Bays- South Shore Bays from Jones Inlet through Shinnecock Bay- Moriches Inlet NY to Montauk Point NY out 20 nm- Fire Island Inlet NY to Moriches Inlet NY out 20 nm- 920 AM EDT Sun Jun 30 2019 This Hazardous Weather Outlook is for Atlantic coastal waters. .DAY ONE...Today and tonight. An isolated strong to severe thunderstorm is possible this afternoon with a cold frontal passage. The main threats will be strong to damaging wind gusts and small hail. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NJZ002-004-006-103>108-NYZ067>074-176-011330- Western Passaic-Eastern Passaic-Hudson-Western Bergen-Eastern Bergen- Western Essex-Eastern Essex-Western Union-Eastern Union-Orange- Putnam-Rockland-Northern Westchester-Southern Westchester- New York (Manhattan)-Bronx-Richmond (Staten Island)-Northern Queens- 920 AM EDT Sun Jun 30 2019 This Hazardous Weather Outlook is for northeast New Jersey and southeast New York. .DAY ONE...Today and tonight. An isolated strong thunderstorm is possible this afternoon with a cold frontal passage. The main threat will be strong wind gusts and small hail. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NYZ075-178-011330- Kings (Brooklyn)-Southern Queens- 920 AM EDT Sun Jun 30 2019 This Hazardous Weather Outlook is for southeast New York. .DAY ONE...Today and tonight. An isolated strong thunderstorm is possible this afternoon with a cold frontal passage. The main threat will be strong wind gusts and small hail. There is a moderate risk of rip current development at the ocean beaches this afternoon. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. ANZ338-355-011330- New York Harbor-Sandy Hook NJ to Fire Island Inlet NY out 20 nm- 920 AM EDT Sun Jun 30 2019 This Hazardous Weather Outlook is for Atlantic coastal waters. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Special Weather Statement
National Weather Service New York NY
1243 PM EDT Sun Jun 30 2019
NYZ079-081-301730-
Southeast Suffolk-Northeast Suffolk-
1243 PM EDT Sun Jun 30 2019
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL SUFFOLK COUNTY...
At 1242 PM EDT, strong thunderstorms were located from Riverhead
northeast along the North Fork of Long Island, moving southeast at
35 mph.
Wind gusts up to 50 mph and pea size hail are possible with this
storm.
Locations impacted include...
Riverhead, Southold, Mattituck, Southampton, Westhampton, Sag Harbor,
Bridgehampton, Gardiners Island, Calverton, Noyack, Montauk Point,
Shelter Island, Greenport, Shinnecock Hills and East Hampton.
LAT...LON 4107 7186 4087 7235 4078 7268 4097 7283
4099 7259 4116 7228 4116 7223 4109 7238
4108 7228 4100 7230 4102 7225 4105 7224
4101 7219 4106 7217 4106 7213 4103 7211
4106 7210 4112 7213 4110 7208 4100 7210
TIME...MOT...LOC 1642Z 317DEG 32KT 4093 7260
DSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
1259 PM EDT SUN JUN 30 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1240 PM MARINE TSTM WIND BAITING HOLLOW 40.96N 72.74W
06/30/2019 M45 MPH SUFFOLK NY WXFLOW
&&
CJBPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
107 PM EDT SUN JUN 30 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1253 PM MARINE TSTM WIND 1 SW OAKVILLE 40.85N 72.62W
06/30/2019 M39 MPH SUFFOLK NY WXFLOW
&&
CJBPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
110 PM EDT SUN JUN 30 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1219 PM MARINE TSTM WIND 1 NNE CRYSTAL BROOK 40.96N 73.04W
06/30/2019 M46 MPH SUFFOLK NY WXFLOW
&&
CJBSpecial Weather Statement
National Weather Service New York NY
119 PM EDT Sun Jun 30 2019
CTZ005-006-NYZ068-070-301800-
Northern Fairfield-Northern New Haven-Putnam-Northern Westchester-
119 PM EDT Sun Jun 30 2019
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL FAIRFIELD...WESTERN NEW
HAVEN...NORTHERN WESTCHESTER AND EASTERN PUTNAM COUNTIES...
At 119 PM EDT, a strong thunderstorm was located over Wingdale, or
near Pawling, moving southeast at 35 mph.
Wind gusts of 50 to 55 mph and half inch hail are possible with this
storm.
Locations impacted include...
Danbury, Southbury, Lake Carmel, Sherman, Brewster, Newtown,
Ridgefield, Bethel, Brookfield, New Fairfield, Redding, Carmel,
Oxford, Patterson and Putnam Lake.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4166 7349 4165 7349 4164 7350 4149 7344
4151 7339 4149 7337 4147 7331 4149 7333
4151 7332 4151 7325 4144 7315 4130 7335
4130 7362 4150 7378 4153 7360 4153 7353
4167 7352
TIME...MOT...LOC 1719Z 327DEG 32KT 4162 7361
DSSpecial Weather Statement
National Weather Service New York NY
148 PM EDT Sun Jun 30 2019
NYZ068-070-301830-
Putnam-Northern Westchester-
148 PM EDT Sun Jun 30 2019
...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL WESTCHESTER AND
CENTRAL PUTNAM COUNTIES...
At 148 PM EDT, a strong thunderstorm was located near Fahnestock
State Park, or near Lake Carmel, moving southeast at 45 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Mahopac, Carmel, Yorktown Heights, Fahnestock State Park, Jefferson
Valley, Putnam Valley and Golden's Bridge.
LAT...LON 4129 7361 4121 7386 4146 7391 4148 7387
4151 7374
TIME...MOT...LOC 1748Z 313DEG 39KT 4147 7377
DSThe Brookhaven radar (KOKX), 78 km away, was scanning. The volume nearest the first event began at 17:53 UTC.
11 thunderstorm wind, 1 hail. Local standard time, as filed.
One inch hail reported.
Large branch from fallen tree impaled into the ground on King Street in the Glenbrook section of Stamford.
Trees down on Styles Lane.
Tree down on main power line causing power outages on Route 123 and New Canaan Avenue.
Multiple trees fell knocking down power lines and transformer.
Trees snapped and uprooted near Palmer Hill Road and Florence Road.
Fallen tree into a car resulted in a fatality and another person having to be extracted from the car on Sturges Road in the Mill Plain section of Fairfield.
Power lines down on Sound Beach Avenue.
Tree down on I-95 South between Exits 14 and 13. The road is closed.
Multiple trees down on Duck Pond Road.
Downed tree on Stage Coach Road in Durham.
Downed branches weighing on wires on Windy Hill Drive.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Thunderstorm Wind, Fairfield | 2019-06-30 | Vehicle/Towed Trailer | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Connecticut in 2019Every state in 2019This day in weather historyWarnings in Connecticut, June 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 825649, 826061, 826062, 826329, 826330, 826395, 826063, 826072, 826064, 826069, 826394, 826396.